General solutions to a class of time fractional partial differential equations


A class of time fractional partial differential equations is considered, which includes a time fractional diffusion equation, a time fractional reaction-diffusion equation, a time fractional advection-diffusion equation, and their corresponding integer-order partial differential equations. The fundamental solutions to the Cauchy problem in a whole-space domain and the signaling problem in a half-space domain are obtained by using Fourier-Laplace transforms and their inverse transforms. The appropriate structures of the Green functions are provided. On the other hand, the solutions in the form of a series to the initial and boundary value problems in a bounded-space domain are derived by the sine-Laplace or cosine-Laplace transforms. Two examples are presented to show applications of the present technique.

This is a preview of subscription content, access via your institution.


  1. [1]

    Podlubny, I. Fractional Differential Equations, Academic Press, San Diego, California (1999)

    MATH  Google Scholar 

  2. [2]

    Gorenflo, R., Luchko, Y., and Mainardi, F. Wright function as scale-invariant solutions of the diffusion-wave equation. J. Comput. Appl. Math. 118, 175–191 (2000)

    MATH  Article  MathSciNet  Google Scholar 

  3. [3]

    Mainardi, F., Paradisi, P., and Gorenflo, R. Probability distributions generated by fractional diffusion equations.Workshop on Econophysics: an Energing Science (eds. Kertesz, J. and Kondor, I.), Kluwer Academic Publishers, Dordrecht (1998)

    Google Scholar 

  4. [4]

    Mainardi, F., Luchko, Y., and Pagnini, V. The fundamental solution of the space-time fractional diffusion equation. Fract. Calc. Appl. Anal. 4(2), 153–192 (2001)

    MATH  MathSciNet  Google Scholar 

  5. [5]

    Wyss, W. The fractional diffusion equation. J. Math. Phys. 27(11), 2782–2785 (1986)

    MATH  Article  MathSciNet  Google Scholar 

  6. [6]

    Chen, J., Liu, F., and Anh, V. Analytical solution for the time-fractional telegraph equation by the method of separating variables. J. Math. Anal. Appl. 338(2), 1364–1377 (2008)

    MATH  Article  MathSciNet  Google Scholar 

  7. [7]

    Agrawal, O. P. Solution for a fractional diffusion-wave equation defined in a bounded domain. Nonlinear Dynamics 29, 145–155 (2002)

    MATH  Article  MathSciNet  Google Scholar 

  8. [8]

    Gorenflo, R. and Mainardi, F. Fractional calculus: integral and differential equations of fractional order. Fractals and Fractional Calculus in Continuum Mechanics (eds. Carpinteri, A. and Mainardi, F.), Springer, New York, 223–276 (1997)

    Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Feng-hui Huang.

Additional information

Contributed by Bo-ling GUO

Project supported by the Fundamental Research Funds for the Central Universities, South China University of Technology (No. 2009ZM0050), the Research Foundation for the Doctoral Program of Higher Education of China (No. 20070561040), and the Natural Science Foundation of Guangdong Province of China (No. 07300823)

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Huang, Fh., Guo, Bl. General solutions to a class of time fractional partial differential equations. Appl. Math. Mech.-Engl. Ed. 31, 815–826 (2010).

Download citation

Key words

  • fractional differential equation
  • Caputo fractional derivative
  • Green function
  • Laplace transform
  • Fourier transform
  • sine (cosine) transform

Chinese Library Classification

  • O175.2

2000 Mathematics Subject Classification

  • 35K05